Texas, 2016

Heat in Texas, July 19 to 21, 2016

July 19 to 21, 2016 · NWS SHV · 20 events in 20 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 19, 11:56 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 11:56 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1256 PM CDT TUE JUL 19 2016

.AVIATION...
High pressure ridge directly over area with lgt and vrbl winds
thru period and vfr conditions to prevail and little if any brief
periods of mvfr cigs or vsbys expected. isold to sct cumulus
clouds across area until around 20/00z. Sea breeze convection
currently near I-10 movg westward and will likely not reach cwa.
Meanwhile...isold shwers developing near I-40 corridor and may
reach far northern cwa but will likely not extend swd to any of
the areal terminal locations./VII/.

&&

.PREV DISCUSSION... /issued 1141 AM CDT TUE JUL 19 2016/

DISCUSSION...
Temperatures have quickly climbed to near 90 degrees once again as
of 16Z...which is similar...if not a degree warmer than this time
Monday. A sct cu field has recently developed given the strong
heating and the low level moisture in place...with the visibale
satellite imagery depicting cu towers developing over the higher
terrain of SE OK/Wrn AR. With the upper ridge having expanded N
into the Plains/Midwest/MS Valley...and S to the SE TX/Srn LA
coasts this morning...seabreeze convection will not be an issue
for our region this afternoon...as this will remain confined to
the coast. However...the water vapor imagery indicates a weakness
aloft sliding S around the Ern periphery of the ridge over Ncntrl
MS/AL/GA...where sct convection has recently developed over these
areas. Given the lack of capping aloft near 600mb per the 12Z
KSHV raob /than farther N over Cntrl AR per the KLZK raob/...this
weakness may help focus an area of isolated to widely sct
convection especially over SW AR/Ncntrl LA this afternoon...with
convection more sparse farther WSW. However...given the very weak
shear in place and convection remaining outflow driven...believe
that slight chance pops should cover this.

Did not make much in the way of changes to the going
forecast...but did tone down the sky cover to partly cloudy as
most areas will see more sun than clouds. The max temp forecast
remains on track with mid and upper 90s again expected this
afternoon. Dewpoints will again have a tough time mixing down
this afternoon given the PW/s near 2 inches areawide...thus the
current Heat Advisory area still looks good. However...heat
indices may nudge a bit higher across McCurtain County OK and the
remainder of E TX...and an expansion to the current Advisory may
be needed in the afternoon package as the heat intensifies and the
convection becomes more sparse in the coming days.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  78  98  79 /  20  10  20  10
MLU  97  77  98  78 /  20  10  20  10
DEQ  96  75  97  76 /  20  10  20  10
TXK  97  77  98  78 /  20  10  20  10
ELD  97  76  97  78 /  20  10  20  10
TYR  98  77  99  78 /  20  10  10  10
GGG  97  77  98  78 /  20  10  10  10
LFK  95  76  97  76 /  20  10  20  10

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Wednesday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Wednesday for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT Wednesday for TXZ097-112-126-138-
     151-153-166-167.

&&
Hazardous weather outlook, Jul 19, 10:48 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT TUE JUL 19 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1148 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES WILL AGAIN CLIMB INTO THE MID AND UPPER 90S THIS
AFTERNOON...WHICH WHEN COMBINED WITH THE HUMIDITY...WILL RESULT
IN HEAT INDICES OF 105 TO 109 DEGREES ACROSS MUCH OF SOUTHWEST
ARKANSAS...NORTH LOUISIANA...AND EXTREME EASTERN TEXAS. THUS...A
HEAT ADVISORY REMAINS IN EFFECT FOR THESE AREAS. HEAT INDICES OVER
EXTREME SOUTHEAST OKLAHOMA AND THE REMAINDER OF EAST TEXAS SHOULD
BE A BIT LOWER...RANGING FROM 101 TO 105 DEGREES. THOSE THAT MUST
BE OUTSIDE THIS AFTERNOON SHOULD DRINK PLENTY OF WATER...WEAR
LIGHTWEIGHT LOOSE FITTING CLOTHING...AND TAKE FREQUENT BREAKS
SPENDING TIME IN THE SHADE OR IN AIR CONDITIONED FACILITIES. BE
SURE TO CHECK ON THE ELDERLY AND PETS...AND SEE THAT THEY STAY
HYDRATED AND ARE ABLE TO STAY COOL.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON ACROSS THE REGION. LOCALLY GUSTY WINDS AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER
STORMS...BEFORE THEY DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED OVER
OKLAHOMA AND WESTERN ARKANSAS THROUGH THE REMAINDER OF THIS
WEEK...RESULTING IN THE HOTTEST TEMPERATURES OF THE SUMMER.
AFTERNOON TEMPERATURES WILL INCH CLOSER OR POSSIBLY EXCEED TRIPLE
DIGITS...WITH HEAT INDICES NEARING OR EXCEEDING 105 DEGREES EACH
DAY. ONLY LIMITED RELIEF IN THE FORM OF ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER PORTIONS NORTHCENTRAL
LOUISIANA AND DEEP EAST TEXAS...WHICH MAY ONLY OFFER BRIEF RELIEF
TO THE HEAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Angelina

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 19, 2:27 PM CST to July 21, 2:56 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648750, 648751, 648752, 648753, 648754, 648755, 648756, 648757, 648758, 648759, 648760, 648761, 648762, 648763, 648764, 648765, 648766, 648767, 648768, 648769.